Probabilistic Analysis of the Degree Bounded Minimum Spanning Tree Problem

  • Anand Srivastav
  • Sören Werth
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4855)


In the b-degree constrained Euclidean minimum spanning tree problem (bMST) we are given n points in [0,1] d and a degree constraint b ≥ 2. The aim is to find a minimum weight spanning tree in which each vertex has degree at most b. In this paper we analyze the probabilistic version of the problem and prove in affirmative the conjecture of Yukich stated in 1998 on the asymptotics of the problem for uniformly (and also some non-uniformly) distributed points in [0,1] d : the optimal length L bMST (X 1,...,X n ) of a b-degree constrained minimal spanning tree on X 1,...,X n given by iid random variables with values in [0,1] d satisfies
$$ \lim_{n\rightarrow \infty} \frac{L_{bMST}(X_1,\dots,X_n)}{n^{(d-1)/d}}=\alpha(L_{bMST},d)\int_{[0,1]^d} f(x)^{(d-1)/d} dx \text{ c.c.,} $$
where α(L bMST ,d) is a positive constant, f is the density of the absolutely continuous part of the law of X 1 and c.c. stands for complete convergence. In the case b = 2, the b-degree constrained MST has the same asymptotic behavior as the TSP, and we have α(L bMST ,d) = α(L TSP ,d). We also show concentration of L bMST around its mean and around Open image in new window . The result of this paper may spur further investigation of probabilistic spanning tree problems with degree constraints.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arora, S.: Polynomial time approximation schemes for Euclidean TSP and other geometric problems. Journal of the ACM 45(5), 754–782 (1998)CrossRefGoogle Scholar
  2. 2.
    Arora, S., Chang, K.: Approximation schemes for degree-restricted MST and red-blue separation problems. Algorithmica 40(3), 189–210 (2004)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Baltz, A., Dubhashi, D., Srivastav, A., Tansini, L., Werth, S.: Probabilistic analysis of a multidepot vehicle routing problem. In: Ramanujam, R., Sen, S. (eds.) FSTTCS 2005. LNCS, vol. 3821, Springer, Heidelberg (2005), and in Random Structures and Algorithms, 30(1-2), 206–225 (2007)Google Scholar
  4. 4.
    Beardwood, J., Halton, J.H., Hammersley, J.M.: The shortest path through many points. Proceedings of the Cambridge Philosophical Society 55, 299–327 (1959)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Chan, T.M.: Euclidean bounded-degree spanning tree ratios. In: Proceedings of the 19th ACM Symposium on Computational Geometry, pp. 11–19. ACM Press, New York (2003)Google Scholar
  6. 6.
    Dumitrescu, A., Tóth, C.D.: Light orthogonal networks with constant geometric dilation. In: Thomas, W., Weil, P. (eds.) STACS 2007. LNCS, vol. 4393, pp. 175–187. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  7. 7.
    Hammersley, J.M.: Postulates for subadditive processes. Annals of Probability 2, 652–680 (1974)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    McGivney, K., Yukich, J.E.: Asymptotics for geometric location problems over random samples. Advances in Applied Probability 31, 632–642 (1999)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Monma, C., Suri, S.: Transitions in geometric minimum spanning trees. Discrete & Computational Geometry 8(3), 265–293 (1992)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Papadimitriou, C.H.: The probabilistic analysis of matching heuristics. In: Proceedings of the 15th Allerton Conference on Communication, Control and Computing, pp. 368–378 (1978)Google Scholar
  11. 11.
    Papadimitriou, C.H., Vazirani, U.V.: On two geometric problems related to the travelling salesman problem. Journal of Algorithms 5(2), 231–246 (1984)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Raghavachari, B.: Algorithms for finding low degree structures. In: Hochbaum, D. (ed.) Approximation algorithms, pp. 266–295. PWS Publishers Inc. (1996)Google Scholar
  13. 13.
    Redmond, C., Yukich, J.E.: Limit theorems and rates of convergence for Euclidean functionals. Annals of Applied Probability 4(4), 1057–1073 (1994)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Rhee, W.T.: A matching problem and subadditive Euclidean functionals. Annals of Applied Probability 3(3), 794–801 (1993)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Steele, J.M.: Subadditive Euclidean functionals and non-linear growth in geometric probability. Annals of Probability 9, 365–376 (1981)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Steele, J.M.: Probability theory and combinatorial optimization. In: CBMS-NSF Regional Conference Series in Applied Mathematics, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, vol. 69 (1997)Google Scholar
  17. 17.
    Strassen, V.: The existence of probability measures with given marginals. Annals of Mathematical Statistics 36, 423–439 (1965)MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Weide, B.: Statistical methods in algorithm design and analysis, Ph.D. thesis, Computer Science Department, Carnegie Mellon University (1978)Google Scholar
  19. 19.
    Yukich, J.E.: Probability theory of classical Euclidean optimization problems. Lecture Notes in Mathematics, vol. 1675. Springer, Heidelberg (1998)MATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2007

Authors and Affiliations

  • Anand Srivastav
    • 1
  • Sören Werth
    • 1
  1. 1.Institut für Informatik, Christian-Albrechts-Universität zu Kiel, Christian-Albrechts-Platz 4, 24098 KielGermany

Personalised recommendations